Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 5, 2006, 4:32 PM CDT for Acadia Parish, Saint Landry Parish, Louisiana. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2006, 4:32 PM CDT (21:32 UTC)
- Expired
- May 5, 2006, 5:16 PM CDT
- In force
- 44 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
Counties Acadia Parish, LA, Saint Landry Parish, LA
The radar
The Lake Charles radar (KLCH), 82 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:40 PM CDT | HAIL 0.75 | 4 S Eunice, LA | REPORTED BY ACADIANA POWER PLANT. |
| May 5, 4:51 PM CDT | HAIL 1 | Eunice, LA | DIME TO QUARTER SIZE HAIL REPORTED BY EUNICE PD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 12:49 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2479 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 052133 SVRLCH LAC001-097-052230- /O.NEW.KLCH.SV.W.0039.060505T2132Z-060505T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 432 PM CDT FRI MAY 5 2006 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. LANDRY PARISH IN CENTRAL LOUISIANA ACADIA PARISH IN SOUTHWEST LOUISIANA * UNTIL 530 PM CDT * AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF IOTA...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR... EUNICE BY 450 PM CDT RICHARD BY 500 PM CDT SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3047 9260 3030 9251 3050 9215 3054 9238 $$ JS
1 follow-up statement
000 WWUS54 KLCH 052216 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 514 PM CDT FRI MAY 5 2006 LAC001-097-052224- /O.CAN.KLCH.SV.W.0039.000000T0000Z-060505T2230Z/ ST. LANDRY LA-ACADIA LA- 514 PM CDT FRI MAY 5 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ACADIA AND ST. LANDRY PARISHES IS CANCELLED... THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. QUARTER SIZE HAIL HAD BEEN REPORTED WITH THIS STORM BY THE EUNICE POLICE DEPARTMENT AT 451 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL LOUISIANA. LAT...LON 3047 9260 3030 9251 3050 9215 3054 9238 $$ JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:38 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 5, 2:38 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
238 PM CDT FRI MAY 5 2006
.SYNOPSIS...
A COOL MIDWEST HIGH WILL TRANSLATE EAST, ARRIVING ACROSS THE MID
ATLANTIC STATES SUNDAY MORNING. FLUCTUATIONS IN INTENSITY OF THIS
COOL HIGH WILL CONTINUE TO SHOVE MORE STABLE AIR SOUTHWARD AND THUS
PERTURB THE STATIONARY FRONT ACROSS CENTRAL LOUISIANA.
FURTHER UP, A SUBTROPICAL JET WILL STREAM WEST-SOUTHWEST OUT OF
SOUTH TEXAS TO ACROSS THE STRAITS OF FLORIDA. THE RATHER CLOSE
PROXIMITY OF THIS JET CORE TO THE POLAR FRONT JET ACROSS ARKANSAS IS
DUCTING THE SHORTWAVES EAST ACROSS THE UPPER GULF COAST STATES.
&&
.DISCUSSION...
A CONVECTIVE FEEDBACK PROBLEM MAY EXIST WITH THE GFS QUANTITATIVE
PRECIPITATION ESTIMATES. I BELIEVE THAT THE GFS CONVECTIVE EMULATION
(OR PARAMETERIZATION) SCHEME IS UNDERESTIMATING THE (SUBGRID)
CONVECTIVE RAIN. INSTEAD, EXCESSIVE GRID-SCALE (OR STABLE) RAIN IS
BEING GENERATED. AT PRESENT, I AM USING A RESIDUAL (STABLE RAIN
MINUS CONVECTIVE RAIN) IN AN ATTEMPT TO DELINEATE THE RAIN AREAS.
HOPEFULLY, THE NEGATIVE AREAS WILL BE THE LOCATION FOR CONVECTION.
OTHERWISE, SHOWERS AND THUNDERSTORMS SEEM LIKELY TO RETURN ON
SATURDAY, AS THE FLUCTUATING HIGH CONTINUES TO PERTURB THE WEST-TO-
EAST STATIONARY FRONT MERIDIONALLY. THIS NORTH-TO-SOUTH UNDULATION
(AND CONSEQUENT GENERATION AND PROPAGATION OF GRAVITY WAVES
SOUTHWARD) WILL RELEASE THE BOTTLED-UP LOW-LEVEL INSTABILITY.
TONIGHT MINIMUMS WILL BE RUNNING ABOUT 5 DEGREES ABOVE NORMAL, DUE
MAINLY TO THE CLOUD COVER AND PERSISTENT GULF-AIR ADVECTION.
RAIN-COOLED AIR SHOULD KEEP SATURDAYS TEMPERATURES AT OR SLIGHTLY
BELOW THE SEASONAL VALUES.
&&
.MARINE...
SEAS WILL STEADILY INCREASE OVER THE WEKEND DUE IN PART, TO
INCREASING SWELLS OUT OF THE SOUTH. A WEAK COLD FRONT WILL ENTER
THE UPPER TEXAS COASTAL WATERS ON SUNDAY, WHERE IT STALLS AND
WASHES OUT.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL DURING THE
EVENING HOURS. PATCHY ADVECTION-RADIATION FOG IS POSSIBLE NEAR MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 68 82 67 86 / 50 50 50 40
KBPT 67 82 68 86 / 50 50 50 40
KAEX 67 77 63 84 / 60 70 70 40
KLFT 68 82 67 85 / 60 50 50 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FRIDAY FOR THE FOLLOWING
ZONES: ACADIA...AVOYELLES...EVANGELINE...IBERIA...
LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
MARY...UPPER ST. MARTIN...AND VERMILION.
TX...NONE.
&&
TRARESHazardous weather outlook, May 5, 5:23 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 523 AM CDT FRI MAY 5 2006 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-061030- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 523 AM CDT FRI MAY 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE EXPECTED AND A FEW STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONT IS EXPECTED TO MOVE SOUTH INTO CENTRAL LOUISIANA AND INTERIOR SOUTHEAST TEXAS SATURDAY. THE FRONT SHOULD MOVE THROUGH INTO SOUTHEAST LOUISIANA OR WEAKEN SUNDAY NIGHT INTO MONDAY. AN APPROACHING UPPER LEVEL DISTURBANCE WILL MAKE SEVERE STORMS POSSIBLE SATURDAY. CHANCES OF THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY AFTER THE FRONT MOVES OUT TO THE SOUTHEAST. .SPOTTER INFORMATION STATEMENT... IT MAY BECOME NECESSARY TO REQUEST THE ASSISTANCE OF STORM SPOTTERS AND PUBLIC SAFETY OFFICIALS IN SEVERE WEATHER DETECTION AND WARNING LATER TODAY THROUGH THE WEEKEND.
In the hours before
Special weather statement, May 5, 11:45 AM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1145 AM CDT FRI MAY 5 2006 LAZ041>045-051>055-TXZ215-216-060000- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-JEFFERSON- ORANGE- INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY... LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA... MORGAN CITY...BEAUMONT/PORT ARTHUR...ORANGE 1145 AM CDT FRI MAY 5 2006 ...TROPICAL FUNNEL CLOUDS POSSIBLE... AT 1140 AM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF A FUNNEL CLOUD NEAR BALDWIN IN ST. MARY PARISH. A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS LIGHT AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE COLLIDE. THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING WILL LIKELY BE ISSUED. STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER SITUATION.
Local storm report, May 5, 12:30 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1230 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL CARENCRO 30.31N 92.04W
05/05/2006 M1.00 INCH LAFAYETTE LA BROADCAST MEDIA
REPORT FROM KLFY TV.
&&
ERICKSONLocal storm report, May 5, 1:09 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
109 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL BORDELONVILLE 31.11N 91.91W
05/05/2006 E0.75 INCH AVOYELLES LA PUBLIC
GROCERY STORE CLERK ESTIMATED THE HAIL SIZE.
&&
ERICKSONSpecial weather statement, May 5, 2:05 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 205 PM CDT FRI MAY 5 2006 LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-060500- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER- NEWTON-HARDIN-JEFFERSON-ORANGE- INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE... DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES... JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON... ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER... NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE 205 PM CDT FRI MAY 5 2006 ...RAINY WEEKEND AHEAD...BATTEN THE HATCHES... THE DRY WEATHER EXPERIENCED OVER THE PAST SEVERAL WEEKS HAS GIVEN WAY TO A WET PATTERN RECENTLY. AS A RESULT...OUTDOOR ACTIVITIES STAND A GOOD CHANCE OF BEING IMPACTED BY THUNDERSTORMS OVER THE NEXT THREE DAYS. A COLD FRONT WILL SAG SLOWLY INTO MOIST AND UNSTABLE TROPICAL AIR OVER OUR AREA. IN ADDITION...A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA. THE COMBINATION OF THESE FEATURES WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST AND CENTRAL LOUISIANA AND SOUTHEAST TEXAS OVER THE WEEKEND. THE BEST CHANCE FOR THUNDERSTORMS WILL BE THIS AFTERNOON INTO SATURDAY NIGHT. THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HEAVY RAINS...DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL HAIL. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL...WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES POSSIBLE...ESPECIALLY DURING THE AFTERNOON WHEN THE STRONGEST HEATING OCCURS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD MONITOR THE WEATHER AND BE PREPARED TO MOVE TO A SAFE PLACE. LOOK AT OUR WEBSITE AT WWW.SRH.NOAA.GOV/LCH...OR LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS SITUATION. SWEENEY/LOCKWOOD/LANDRENEAU
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:19 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles | 41 min |
| May 5, 12:22 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Martin | 27 min |
| May 5, 4:34 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 56 min |
| May 5, 5:16 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 12 min |
| May 5, 5:41 PM CDT | Severe Thunderstorm Warning | LCH | Allen | 64 min |
| May 5, 5:53 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 67 min |
| May 5, 6:25 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson Davis | 65 min |
| May 5, 6:55 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 65 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.